Electronic Communications in Probability

Joint asymptotic distribution of certain path functionals of the reflected process

Aleksandar Mijatović and Martijn Pistorius

Full-text: Open access


Let $\tau (x)$ be the first time that the reflected process $Y$ of a Lévy process $X$ crosses $x>0$. The main aim of this paper is to investigate the joint asymptotic distribution of $Y(t)=X(t) - \inf _{0\leq s\leq t}X(s)$ and the path functionals $Z(x)=Y(\tau (x))-x$ and $m(t)=\sup _{0\leq s\leq t}Y(s) - y^*(t)$, for a certain non-linear curve $y^*(t)$. We restrict to Lévy processes $X$ satisfying Cramér’s condition, a non-lattice condition and the moment conditions that $E[|X(1)|]$ and $E[\exp (\gamma X(1))|X(1)|]$ are finite (where $\gamma $ denotes the Cramér coefficient). We prove that $Y(t)$ and $Z(x)$ are asymptotically independent as $\min \{t,x\}\to \infty $ and characterise the law of the limit $(Y_\infty ,Z_\infty )$. Moreover, if $y^*(t) = \gamma ^{-1}\log (t)$ and $\min \{t,x\}\to \infty $ in such a way that $t\exp \{-\gamma x\}\to 0$, then we show that $Y(t)$, $Z(x)$ and $m(t)$ are asymptotically independent and derive the explicit form of the joint weak limit $(Y_\infty , Z_\infty , m_\infty )$. The proof is based on excursion theory, Theorem 1 in [7] and our characterisation of the law $(Y_\infty , Z_\infty )$.

Article information

Electron. Commun. Probab., Volume 21 (2016), paper no. 43, 18 pp.

Received: 12 June 2015
Accepted: 9 May 2016
First available in Project Euclid: 23 May 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G51: Processes with independent increments; Lévy processes 60F05: Central limit and other weak theorems 60G17: Sample path properties

reflected Lévy process asymptotic independence limiting overshoot Cramér condition

Creative Commons Attribution 4.0 International License.


Mijatović, Aleksandar; Pistorius, Martijn. Joint asymptotic distribution of certain path functionals of the reflected process. Electron. Commun. Probab. 21 (2016), paper no. 43, 18 pp. doi:10.1214/16-ECP4359. https://projecteuclid.org/euclid.ecp/1464033418

Export citation


  • [1] Søren Asmussen. Applied probability and queues, volume 51 of Applications of Mathematics (New York). Springer-Verlag, New York, second edition, 2003. Stochastic Modelling and Applied Probability.
  • [2] Jean Bertoin. Lévy processes, volume 121 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge, 1996.
  • [3] J. Bertoin and R. A. Doney. Cramér’s estimate for Lévy processes. Statist. Probab. Lett., 21(5):363–365, 1994.
  • [4] J. Bertoin, K. van Harn, and F. W. Steutel. Renewal theory and level passage by subordinators. Statist. Probab. Lett., 45(1):65–69, 1999.
  • [5] Patrick Billingsley. Convergence of probability measures. Wiley Series in Probability and Statistics: Probability and Statistics. John Wiley & Sons, Inc., New York, second edition, 1999. A Wiley-Interscience Publication.
  • [6] Robert M. Blumenthal. Excursions of Markov processes. Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 1992.
  • [7] R. A. Doney and R. A. Maller. Cramér’s estimate for a reflected Lévy process. Ann. Appl. Probab., 15(2):1445–1450, 2005.
  • [8] Paul Embrechts, Claudia Klüppelberg, and Thomas Mikosch. Modelling extremal events, volume 33 of Applications of Mathematics (New York). Springer-Verlag, Berlin, 1997. For insurance and finance.
  • [9] Priscilla Greenwood and Jim Pitman. Fluctuation identities for Lévy processes and splitting at the maximum. Adv. in Appl. Probab., 12(4):893–902, 1980.
  • [10] Philip S. Griffin, Ross A. Maller, and Kees van Schaik. Asymptotic distributions of the overshoot and undershoots for the Lévy insurance risk process in the Cramér and convolution equivalent cases. Insurance Math. Econom., 51(2):382–392, 2012.
  • [11] Olympia Hadjiliadis and Jan Večeř. Drawdowns preceding rallies in the Brownian motion model. Quant. Finance, 6(5):403–409, 2006.
  • [12] Donald L. Iglehart. Extreme values in the $GI/G/1$ queue. Ann. Math. Statist., 43:627–635, 1972.
  • [13] Kiyosi Itô. Poisson point processes attached to Markov processes. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971), Vol. III: Probability theory, pages 225–239. Univ. California Press, Berkeley, Calif., 1972.
  • [14] Samuel Karlin and Amir Dembo. Limit distributions of maximal segmental score among Markov-dependent partial sums. Adv. in Appl. Probab., 24(1):113–140, 1992.
  • [15] J. F. C. Kingman. Poisson processes. Oxford, 1993.
  • [16] A.E. Kyprianou. Introductory Lectures on Fluctuations of Lévy processes with Application. Springer, Berlin, 2006.
  • [17] Aleksandar Mijatović and Martijn R. Pistorius. On the drawdown of completely asymmetric Lévy processes. Stochastic Process. Appl., 122(11):3812–3836, 2012.
  • [18] Aleksandar Mijatović and Martijn Pistorius. Buffer-overflows: joint limit laws of undershoots and overshoots of reflected processes. Stochastic Process. Appl., 125(8):2937–2954, 2015.
  • [19] George V. Moustakides. Optimality of the CUSUM procedure in continuous time. Ann. Statist., 32(1):302–315, 2004.
  • [20] N. U. Prabhu. Stochastic storage processes, volume 15 of Applications of Mathematics (New York). Springer-Verlag, New York, second edition, 1998. Queues, insurance risk, dams, and data communication.
  • [21] Ken-iti Sato. Lévy processes and infinitely divisible distributions, volume 68 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1999. Translated from the 1990 Japanese original, Revised by the author.
  • [22] A. N. Shiryaev. Minimax optimality of the method of cumulative sums (CUSUM) in the continuous time case. Uspekhi Mat. Nauk, 51(4(310)):173–174, 1996.